Tornadoes · United States · Indiana · 2022

EF1 tornado, St Wendells, Indiana, March 30, 2022

This EF1 tornado ran 1.0 miles across Vanderburgh County on March 30, 2022, touching down at 6:59 PM CDT and reaching 75 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 30, 2022
Touchdown
6:59 PM CDT (23:59 UTC)
Lifted
7:00 PM CDT (00:00 UTC)
On the ground
1 minutes
Path length
1.0 miles (1.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Vanderburgh County
Touchdown point
38.067, -87.718
Lift-off point
38.071, -87.700
Record number
2203301759-01

The damage survey

3 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Shingle and roof damage to house. Appears the tornado lifted here as no apparent damage further northeast of this point.
  • Drone footage reveals numerous trees were snapped.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A broken squall line of showers and thunderstorms produced scattered pockets of strong winds and a brief tornado. The strongly forced squall line was accompanied by a few transient meso-vortices within an environment of very strong low level wind shear. Very limited instability reduced the longevity of these meso-vortices. Dew points in the upper 50's ahead of the line proved sufficient for a brief tornado. A very strong low level jet in excess of 80 knots supported the wind damage and tornado events along the line. Lightning was absent at times from the line. The line formed ahead of a strong cold front that trailed southward from a low pressure center passing north of the region. A very strong 500 mb shortwave pivoted east-northeast from the southern Plains, further enhancing the convection despite weak instability.

Dozens of trees were uprooted or snapped. Two houses experienced shingle and gutter damage. Drone footage was used to assist with this survey. The starting point of this tornado was within 100 yards of the Posey County line. Peak winds were estimated near 90 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 19:44 UTC and running to 01:01 UTC.

Issued (UTC)ExpiredProductOffice
12:00 UTC00:00 UTCWind AdvisoryPAH
19:44 UTC01:01 UTCTornado WatchPAH
23:13 UTC00:00 UTCSevere Thunderstorm WarningPAH
23:29 UTC02:30 UTCFlood AdvisoryPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Mar 30, 3:48 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 30, 3:48 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
348 PM CDT Wed Mar 30 2022

.SHORT TERM...(Tonight through Friday night)
Issued at 348 PM CDT Wed Mar 30 2022

The line of convection moving in is more or less on track with CAM
modeling, within an hour or so. There is some concern the models are
producing minor inversions that may inhibit deeper convection, but
we're going to make a judgment that the overall forcing and
increasing layer ascent will overcome any such inhibitor. As a
result, convective drafts should be able to push down damaging
winds, especially in accelerated lines or quasi-linear modes that
are anticipated to evolve. Non-thunderstorm winds are already
gusting into the lower 50s mph, as expected, it won't take much
for damaging downdrafts.

The event should draw down this evening, as the convective line
exits our eastern counties by/before 03Z. After that, the forecast
is routine, and cooler. Some wrap-around may prolong a chance of
showers and delay a clear-out, as the actual primary long wave
trof does not fully pass until 24-36 hours later. Then it's high
pressure sliding in/overhead and cooler air, with 50s/30s temps
to finish out the near term.

.LONG TERM...(Saturday through Wednesday)
Issued at 348 PM CDT Wed Mar 30 2022

There will be another opportunity over the weekend for some light
rain in the northern half of the region as a minor mid level
shortwave moves eastward through our region. Otherwise, expect
gradually moderating temps and mostly clear skies through the
weekend. Early next week, the medium range models suggest we will
enter a wetter, but mild period as a complex series of mid level
shortwaves and surface low pressure systems move through our
region, with limited lightning potential. However, rainfall will
not be occurring constantly, but clouds will be on the plentiful
side.

&&

.AVIATION...
Issued at 348 PM CDT Wed Mar 30 2022

Strong winds will be the primary hazard amongst a variety of
issues this TAF period. Southerly non-thunderstorm winds will
continue with 20-25 kts sustained and gusts to 35-40 kts during
the daytime hours. Showers will continue to move eastward across
the region, followed by an organized line of storms moving
eastward into the early evening. Thunder is included for the more
likely time of arrival. A temporary drop to MVFR or IFR vsby is
likely with the heavier rain/storms and a drop to MVFR cigs is
likely during and in the hours after the storms. A cold front
behind the storm line will shift winds towards westerly for late
this evening and overnight as winds decrease but remain breezy.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.

MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.

KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.

&&

SHORT TERM...DH/DB
LONG TERM...DB
AVIATION...ATL/DB
Hazardous weather outlook, Mar 30, 6:20 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
620 PM CDT Wed Mar 30 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
620 PM CDT Wed Mar 30 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Tornado Watch is in effect until 10 PM CDT for southern Illinois
east of Interstate 24 and 57, and for western Kentucky east of
Highway 45, and for all of southwest Indiana as well. Refer to
the Watch for details.

A Wind Advisory is in effect for the entire Quad State until 7 PM
CDT, for winds gusting up to 55 mph possible. Refer to the
Advisory for details.

Localized heavy rain may produce isolated flooding issues through
this evening. Refer to Flood Advisories for additional details.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is active.

In the hours before

Local storm report, Mar 30, 6:06 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
606 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     FLOOD            1 SSW CAMBRIA           37.77N 89.12W
03/30/2022                   WILLIAMSON         IL   TRAINED SPOTTER

            4 INCHES OF WATER ON THE ROAD.

&&

RST
Local storm report, Mar 30, 6:16 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     KEVIL                   37.09N 88.88W
03/30/2022                   BALLARD            KY   BROADCAST MEDIA

            TREES DOWN IN KEVIL.

&&

SP
Local storm report, Mar 30, 6:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
638 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     1 WNW GRACEY            36.88N 87.67W
03/30/2022  M75 MPH          TRIGG              KY   TRAINED SPOTTER

&&

RST
Local storm report, Mar 30, 6:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
641 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     HARRISBURG              37.74N 88.54W
03/30/2022                   SALINE             IL   911 CALL CENTER

            TREE AND POWER LINES DOWN ON HOUSE.

&&

SP
Local storm report, Mar 30, 6:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
643 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     CARMI                   38.09N 88.17W
03/30/2022                   WHITE              IL   911 CALL CENTER

            LOTS OF TREES DOWN ACROSS THE AREA.

&&

RST
Local storm report, Mar 30, 6:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     1 ENE BRECKINRIDGE CENT 37.69N 87.84W
03/30/2022  M73 MPH          UNION              KY   MESONET

            MESONET STATION FRNY MORGANFIELD KY 4 E.

&&

SP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

12.0 hours before the tornado, 237 km from the path. March 30, 2022.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -96692, lifted condensation level 1225 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-03-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 267 square meters per square second, 0 to 6 km bulk shear 28 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-96692 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

0.0 hours before the tornado, 237 km from the path. March 31, 2022.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -135, lifted condensation level 2181 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-03-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 427 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-135 J/kg
Surface CAPE
9 J/kg
Mixed-layer LCL
2181 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
427 m²/s²
0-3 km storm-relative helicity
722 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.7 K/km

Open this sounding in Storm Lab

The radar

The Evansville,IN radar (KVWX), 21 km away, was scanning. The volume nearest the touchdown began at 23:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of March 30, 2022

80 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 304:04 AM CDTEF3Springdale tornado, AR5.23507$20 million
March 304:34 AM CDTEF1Rockwall, TX0.550$500,000
March 304:39 AM CDTEF0Pittsburg, OK0.6100$75,000
March 306:25 AM CDTEF1Red River, TX3.0100$25,000
March 307:47 AM CDTEF1Johnson, AR3.5400
March 3011:16 AM CDTEF1Sabine, TX0.9100$15,000
March 3011:41 AM CDTEF1Newton, TX1.9100$150,000
March 3011:53 AM CDTEF0Natchitoches Parish, LA1.2100$5,000
March 3011:53 AM CDTEF0Natchitoches Parish, LA5.5100
March 3012:05 PM CDTEF1Natchitoches Parish, LA3.7200$12,000
March 3012:20 PM CDTEF1Bienville Parish, LA1.7400
March 3012:22 PM CDTEF0Natchitoches Parish, LA2.750
March 3012:28 PM CDTEF1Jackson Parish, LA0.3200$1,000
March 3012:37 PM CDTEF1Vernon Parish, LA2.185$10,000
March 3012:42 PM CDTEF1Jackson Parish, LA0.7500
March 3012:44 PM CDTEF1Jackson Parish, LA4.2200$10,000
March 301:53 PM CDTEF1Richland Parish, LA7.41,000$50,000
March 302:03 PM CDTEF0Richland Parish, LA1.825$50,000
March 302:10 PM CDTEF1Franklin Parish, LA6.8350$85,000
March 302:51 PM CDTEF2Madison Parish, LA to MS17.3300$270,000
March 303:19 PM CDTEF1Bolivar, MS7.9450$60,000
March 303:31 PM CDTEF1Bolivar, MS1.0751$110,000
March 303:41 PM CDTEF1Warren, MS6.0100$20,000
March 303:58 PM CDTEF1Yazoo, MS16.6700$110,000
March 304:21 PM CDTEF1Holmes, MS11.51,7001$140,000
March 304:26 PM CDTEF1Hinds, MS6.4350$45,000
March 304:37 PM CDTEF1Panola, MS16.22001$140,000
March 304:41 PM CDTEF1Hinds, MS2.9350$175,000
March 304:43 PM CDTEF1Hinds, MS8.5200$280,000
March 304:52 PM CDTEF1Carroll, MS6.1250$30,000
March 304:56 PM CDTEF1Madison, MS5.3350$20,000
March 305:23 PM CDTEF0Franklin, IL4.0100$62,000
March 305:24 PM CDTEF1Calhoun, MS7.6100$60,000
March 305:32 PM CDTEF2Leake, MS10.71,200$850,000
March 306:01 PM CDTEF0Wayne, IL0.350$30,000
March 306:11 PM CDTEF1White, IL6.6400$200,000
March 306:12 PM CDTEF1Tangipahoa Parish, LA6.4150$250,000
March 306:18 PM CDTEF1Madison, TN8.5175$500,000
March 306:31 PM CDTEF1Madison, TN7.1250$300,000
March 306:50 PM CDTEF1Carroll, TN9.2150$200,000
March 307:16 PM CDTEF0Monroe, MS7.7150$50,000
March 307:44 PM CDTEF1Lamar, MS1.9425$20,000
March 307:44 PM CDTEF0Lamar, MS7.325$35,000
March 307:45 PM CDTEF0Saint Tammany Parish, LA2.050
March 308:01 PM CDTEF0Clarke, MS2.1125$35,000
March 308:06 PM CDTEF1Clarke, MS3.750$152,000
March 308:08 PM CDTEF2Noxubee, MS11.04002$250,000
March 308:11 PM CDTEF2Forrest, MS11.3500$250,000
March 308:24 PM CDTEF1Lauderdale, MS6.8200$50,000
March 308:31 PM CDTEF1Lauderdale, MS3.9250$75,000
March 308:43 PM CDTEF1Wayne, MS0.550
March 308:45 PM CDTEF1Wayne, MS0.250
March 308:46 PM CDTEF2Perry, MS2.0250
March 308:47 PM CDTEF1Wayne, MS1.930
March 308:51 PM CDTEF1Sumter, AL5.6600
March 308:55 PM CDTEF1Wayne, MS0.350
March 309:02 PM CDTEF1Pickens, AL16.6450
March 309:10 PM CDTEF1Greene, AL8.8275
March 309:12 PM CDTEF2Choctaw, AL37.41,350
March 309:33 PM CDTEF2Perry, AL6.0620

All 81 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.